Flood, Gallatin
- When
- May 10, 2:00 AM EST to 3:00 AM EST
- Where
- Gallatin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.757, -84.859 (the zone’s center; the record gives no point)
A warm front stalled along the Ohio River, providing the focus for several clusters of thunderstorms to move across northern Kentucky during the early morning, lasting into the afternoon. Rainfall amounts from the thunderstorms generally ranged from three to five inches.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A warm front stalled along the Ohio River, providing the focus for several clusters of thunderstorms to move across northern Kentucky during the early morning, lasting into the afternoon. Rainfall amounts from the thunderstorms generally ranged from three to five inches. The copious amounts of rain caused creeks and streams to rise out of their banks, and many roads were flooded and impassible.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 10, 1:45 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 245 AM EDT SAT MAY 10 2003 AREA RADARS SHOWING SCATTERED CONVECTION EXTENDING FROM NORTHERN ILLINOIS DOWN TOWARD SOUTHEAST INDIANA. MODELS HAVE SHIFTED FOCUS OF LOW LEVEL JET/CONVERGENCE A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS FOR THIS MORNING SO THINK CHANCE FOR HEAVY RAIN MAY BE A LITTLE FARTHER SOUTH THAN PREVIOUSLY THOUGHT...AT LEAST THROUGH THIS MORNING. WILL THEREFORE...EXTEND THE FLOOD WATCH SOUTH TO INCLUDE ENTIRE FA FOR TODAY. EXPECT CURRENT PCPN TO PUSH EAST INTO FA THROUGH MID MORNING AND THEN LIFT OFF TO THE NORTHEAST THROUGH THIS AFTERNOON. NOT MUCH IN THE WAY OF FORCING LEFT LATER THIS AFTERNOON BUT WITH AIRMASS REMAINING UNSTABLE...WILL HAVE TO HANG ON TO A CHANCE THROUGH THE DAY. PWS ON THE HIGH SIDE...IN EXCESS OF 1.5 INCHES...SO LOCALLY HEAVY RAIN POSSIBLE WITH ANY THUNDERSTORM. 1HR FFG GENERALLY AN INCH OR LESS SO ANY HEAVY RAIN WILL LIKELY CAUSE SOME PROBLEMS. MODELS PERHAPS A BIT SLOWER PUSHING FRONT THROUGH TONIGHT WITH NGM NOT AS IMPRESSIVE AS ETA/GFS. BOTH ETA/GFS SHOWING GOOD DYNAMICS AND STRONG LOW LEVEL WIND FIELDS AND WILL LIKELY SEE SQUALL LINE PUSH EAST INTO FA AFTER MIDNIGHT AND WILL CONTINUE WITH LIKELY POPS FOR TONIGHT. LOW POPS LOOK GOOD FOR EARLY SUNDAY ACROSS THE EAST BEFORE DRYING WORKS IN. GOOD CAA AND STRONG LOW LEVEL WINDS BEHIND FRONT SO WILL KEEP WINDY CONDITIONS GOING FOR SUNDAY INTO SUNDAY NIGHT. .ILN....FLOOD WATCH TODAY ENTIRE FA. LOTT
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ034-035-042>046-051>056- 060>065-070>074-077>082-088-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 410 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. WARM AND HUMID AIR ASSOCIATED WITH A WARM FRONT WILL PUSH NORTH OF THE OHIO RIVER THIS MORNING...THEN INTO THE SOUTHERN GREAT LAKES BY THE AFTERNOON HOURS. THE PRIMARY SEVERE WEATHER THREAT EARLY THIS MORNING NORTH OF THE OHIO RIVER WILL BE LARGE HAIL. DAYTIME HEATING...COUPLED WITH UPPER LEVEL ENERGY...WILL ALLOW THUNDERSTORMS TO REDEVELOP LATE THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT LATE THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WARM...MOIST AIR...ALONG WITH A WEATHER DISTURBANCE...WILL GENERATE THUNDERSTORMS DURING THE MORNING AND EARLY AFTERNOON HOURS ACROSS THE REGION ON SATURDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY MORNING. THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS. WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING INTO MONDAY. THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER WIND ADVISORIES OR WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Cincinnati radar (KILN), 116 km away, was scanning. The volume nearest the first event began at 09:29 UTC.
9 flood, 7 flash flood, 2 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
US routes 42 and 127 were flooded east of Warsaw.
Roads were flooded countywide.
A trailer park was flooded and residents were forced to evacuate. Numerous homes sustained basement flooding across the northern half of the county.
Little Salem Creek went out of its banks, causing flooding of lowlands and roads near the stream.
River Road flooded and was closed.
Fifty homes were flooded with two determined to be uninhabitable. Numerous roads were closed due to high water.
Large limbs were downed.
The tornado touched down to the southeast of Maysville, continuing east-southeast into Lewis County. The greatest damage occurred in the Heron Hill area in western Lewis County. Seventeen people were injured in Lewis County. 21 homes were destroyed, 10 homes sustained major damage and 17 homes received minor damage. Numerous barns, buildings and garages were also damaged or destroyed. The tornado appeared to skip across parts of Mason and Lewis Counties. Tornado damage ended four miles to the southeast of Vanceburg.
The tornado touched down to the southeast of Maysville, continuing east-southeast into Lewis County. The greatest damage occurred in the Heron Hill area in western Lewis County. Seventeen people were injured in Lewis County. 21 homes were destroyed, 10 homes sustained major damage and 17 homes received minor damage. Numerous barns, buildings and garages were also damaged or destroyed. The tornado appeared to skip across parts of Mason and Lewis Counties. Tornado damage ended four miles to the southeast of Vanceburg.
Trees and power poles were knocked down.
Quicks Run Road was washed out.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyThe tornado archive for Kentucky, 2003Warnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362190, 5362619, 5362191, 5361646, 5362185, 5362192, 5362193, 5362194, 5362186, 5362187, 5362188, 5362198, 5362614, 5362195, 5362615, 5362617, 5362618, 5362616, 5362196, 5362197, 5362189.